Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 92, NWS Bismarck, ND

July 8, 2013Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2013, 6:12 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2013, 6:12 PM MDT (00:12 UTC)
Expired
Jul 8, 2013, 7:15 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 239 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:30 PM MDTTSTM WND GST 60Beach, NDHIGH WINDS AND TORRENTIAL RAINFALL. WILL TAKE RAINFALL MEASUREMENT AFTER RAIN ENDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:22 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS53 KBIS 090012
SVRBIS
NDC007-033-090115-
/O.NEW.KBIS.SV.W.0092.130709T0012Z-130709T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM MDT MON JUL 8 2013

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 715 PM MDT

* AT 610 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF WIBAUX....AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BEACH AND SENTINEL BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4713 10406 4715 10405 4711 10348 4672 10360
      4674 10406
TIME...MOT...LOC 0012Z 292DEG 29KT 4704 10406

HAIL...1.00IN
WIND...60MPH

$$

ABELING/SCHECK
2 follow-up statements
607 
WWUS53 KBIS 090031
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT MON JUL 8 2013

NDC007-033-090115-
/O.CON.KBIS.SV.W.0092.000000T0000Z-130709T0115Z/
BILLINGS ND-GOLDEN VALLEY ND-
631 PM MDT MON JUL 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GOLDEN
VALLEY AND WEST CENTRAL BILLINGS COUNTIES UNTIL 715 PM MDT...

AT 628 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF YATES...OR 6 MILES EAST OF WIBAUX...MOVING SOUTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BEACH AND SENTINEL BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4713 10406 4715 10405 4711 10348 4672 10360
      4674 10406
TIME...MOT...LOC 0030Z 299DEG 16KT 4701 10406

HAIL...1.00IN
WIND...60MPH

$$

ABELING/SCHECK
971 
WWUS53 KBIS 090110
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT MON JUL 8 2013

NDC007-033-090119-
/O.EXP.KBIS.SV.W.0092.000000T0000Z-130709T0115Z/
BILLINGS ND-GOLDEN VALLEY ND-
710 PM MDT MON JUL 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOLDEN VALLEY AND WEST
CENTRAL BILLINGS COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER 
INFORMATION.  LARGE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4713 10406 4715 10405 4711 10348 4672 10360
      4674 10406
TIME...MOT...LOC 0109Z 299DEG 16KT 4693 10384

$$

ABELING/SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:03 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 8, 6:03 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT MON JUL 8 2013

.UPDATE...
ISSUED AT 703 PM CDT MON JUL 8 2013

UPDATED THE FORECAST TO ADD SEVERE THUNDERSTORM WATCH 402 FOR
AREAS WEST OF HIGHWAY 83.

ONGOING CONVECTION OVER EAST-CENTRAL MONTANA SHOULD CONTINUE TO
MOVE EAST-SOUTHEAST INTO SOUTHWESTERN NORTH DAKOTA EARLY THIS
EVENING. THIS ACTIVITY IS CONGEALING INTO AN MCS AND IS MOVING
INTO A FAVORABLE ENVIRONMENT FOR MCS MAINTENANCE (SURFACE BASED
CAPE AROUND 2000 J/KG PER LATEST LAPS ANALYSIS). THIS INITIAL
CONVECTIVE ACTIVITY PROMPTED SPC TO ISSUE A SEVERE THUNDERSTORM
WATCH FOR AREAS WEST OF HIGHWAY 83 UNTIL MIDNIGHT CDT.

SHORT-RANGE MESOSCALE MODELS CONTINUE TO PROG THE PRIMARY LINE
OF CONVECTION (CURRENTLY EXTENDING FROM GLASGOW TO BILLINGS) TO
PUSH INTO WESTERN NORTH DAKOTA AROUND 03Z...AND SWEEP ACROSS THE
CWA TONIGHT. THE FLY IN THE OINTMENT IS JUST HOW MUCH INSTABILITY
THE INITIAL MCS CHEWS UP BEFORE THE PRIMARY LINE SWINGS THROUGH.
STILL WILL MAINTAIN SEVERE WORDING PAST MIDNIGHT FOR CENTRAL NORTH
DAKOTA. HOWEVER...WILL CONTINUE TO MONITOR EVENING TRENDS AND
MAKE ANY ADJUSTMENTS AS NEEDED. THE UPDATED GRIDDED AND TEXT
PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 341 PM CDT MON JUL 8 2013

THE MAIN FORECAST ISSUE DURING THE SHORT TERM IS STORM
COVERAGE/TIMING/SEVERITY THROUGH TONIGHT. SCATTERED STORMS ARE
EXPECTED TO DEVELOP AND/OR MOVE INTO THE WEST LATE THIS AFTERNOON.
MORE FAVORABLE DEEP LAYER SHEAR IS CONFINED TO THE WEST THROUGH
LATE AFTERNOON. SOME ISOLATED SEVERE STORMS ARE POSSIBLE...WITH
LARGE HAIL THE MAIN THREAT. THE HRRR IS STILL FOCUSING ON THE SOUTHWEST
FOR INITIATION...WHILE THE 12Z WRF FOCUSES ON A FRONT STRETCHING
FROM WEST CENTRAL INTO NORTH CENTRAL NORTH DAKOTA. WILL CONTINUE
TO MONITOR CLOSELY FOR INITIATION. AN INTENSE SUPERCELL IS MOVING
THROUGH NORTHEAST MONTANA...AND WOULD IMPACT THE FORECAST AREA
AFTER 00Z IF IT HOLDS TOGETHER. A BIGGER CONCERN WILL BE A
THUNDERSTORM COMPLEX THAT WILL LIKELY TRACK FROM WEST TO EAST
ACROSS THE FORECAST AREA AFTER AROUND 9 PM CDT. DAMAGING STRAIGHT
LINE WINDS WILL BE THE BIGGEST THREAT. FAST STORM MOTIONS SHOULD
PRECLUDE WIDESPREAD FLASH FLOODING. A MULTI- MEDIA WEATHER BRIEFING
HAS BEEN POSTED AT WWW.WEATHER.GOV/BIS. THE SEVERE THREAT MAY
PERSIST AFTER MIDNIGHT TONIGHT BEFORE STORMS WEAKEN. ADDITIONAL
NON-SEVERE STORMS WILL BE LIKELY THROUGH AT LEAST MIDDAY TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 341 PM CDT MON JUL 8 2013

MAIN HIGHLIGHT FOR THE LONG TERM IS SHORTWAVE TROUGH AND
ASSOCIATED COLD FRONT ENTERING NORTHERN PLAINS THURSDAY/FRIDAY.

THE PERSISTENT HIGH AMPLITUDE RIDGING TO THE WEST WILL CONTINUE TO
BE BOMBARDED BY SHORTWAVE TROUGHS DIVING DOWN OUT OF WESTERN
CANADA. THIS WILL FORCE THE RIDGE TO TRANSLATE EASTWARD OVER THE
CENTRAL STATES. THIS WILL IN TURN ALLOW NORTH DAKOTA TO BE
INFLUENCED BY SOUTHWESTERLY FLOW AND LEE CYCLOGENESIS. BOTH THE
12 UTC ECMWF AND THE 12 UTC GFS BOTH HAVE A SHORTWAVE TROUGH
DRAPED ACROSS THE NORTHERN PLAINS AND SURFACE LOW OVER
NORTHWESTERN SOUTH DAKOTA EARLY FRIDAY MORNING. THIS WILL ALLOW
FOR MOIST SOUTHERLY FLOW AHEAD OF THE COLD FRONT. WITH INCREASING
MOISTURE...SURFACE LOW PRESSURE...AND UPPER LEVEL DIFFLUENCE
WIDESPREAD THUNDERSTORM DEVELOPMENT IS POSSIBLE FRIDAY AFTERNOON
AND EVENING. IN ADDITION TO THOSE INGREDIENTS THE 12 UTC ECMWF IS
FORECASTING 50+ KNOTS OF 0-6 KM SHEAR...2000+ MUCAPE...AND DEW
POINTS IN THE MID TO UPPER 60S. IF THIS VERIFIES...SEVERE WEATHER
IS POSSIBLE FRIDAY AFTERNOON AND EVENING.

OTHERWISE...THE EXTENDED PERIOD LOOKS ACTIVE WITH CHANCES FOR
PRECIP THROUGHOUT THE PERIOD AS SHORTWAVES RIDE ALONG THE
NORTHERN PERIPHERY OF THE RIDGE TO OUR SOUTH.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 703 PM CDT MON JUL 8 2013

THE MAIN FOCUS THROUGH THE TAF PERIOD IS THUNDERSTORMS.
OTHERWISE...EXPECT VFR CONDITIONS. SCATTERED STORMS ARE EXPECTED
THIS EVENING...BUT TOUGH TO PINPOINT FAVORED AREA FOR DEVELOPMENT
AND TIMING. LATER TONIGHT...AFTER 02Z...ENHANCED WINDS WILL BE
POSSIBLE WITH FAST MOVING LINES OF THUNDERSTORMS. ALTHOUGH THESE
SEVERE WEATHER ELEMENTS WILL BE POSSIBLE..TOO UNCERTAIN IN TIMING
TO INCLUDE IN TAF FORECAST. AVIATION PLANNERS SHOULD ANTICIPATE
MULTIPLE LINES OF THUNDERSTORMS MOVING WEST TO EAST ACROSS THE
STATE AFTER 02Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...TM
SHORT TERM...RPK
LONG TERM...AJ
AVIATION...TM
Hazardous weather outlook, Jul 8, 2:29 PM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT MON JUL 8 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
329 PM CDT MON JUL 8 2013 /229 PM MDT MON JUL 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. A FEW
THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ACROSS WESTERN NORTH
DAKOTA...WITH 1 TO 2 INCH DIAMETER HAIL THE MAIN THREAT.

MORE WIDESPREAD STORMS ARE EXPECTED TO SPREAD FROM WEST TO EAST...FROM
MID EVENING THROUGH THE OVERNIGHT HOURS. THERE IS AN ENHANCED
THREAT FOR STRONG AND DAMAGING WINDS WITH LINES OF THUNDERSTORMS.
LOCALLY HEAVY RAIN IS ALSO EXPECTED OVERNIGHT...ESPECIALLY ALONG
AND NORTH OF HIGHWAY 200.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE LIKELY TUESDAY MAINLY THROUGH EARLY
AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE
ALSO POSSIBLE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OR TONIGHT NORTH
OF HIGHWAY 200...AND ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 200.

RP KINNEY/AJ

In the hours before

Local storm report, Jul 8, 6:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             11 WSW SATHER DAM       47.61N 104.02W
07/08/2013  E1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL WHICH LASTED APPROX 5
            MINUTES.

&&

LHUBER
Local storm report, Jul 8, 6:03 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     11 WSW SATHER DAM       47.61N 104.02W
07/08/2013  E60 MPH          MCKENZIE           ND   TRAINED SPOTTER

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:28 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie62 min
Jul 8, 7:07 PM MDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope, Stark53 min
Jul 8, 7:24 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McLean66 min
Jul 8, 7:51 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer54 min
Jul 8, 7:57 PM MDTSevere Thunderstorm WarningBISBillings, Hettinger, Slope, Stark63 min
Jul 8, 8:08 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Oliver52 min
Jul 8, 8:15 PM MDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope60 min
Jul 8, 8:32 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Mercer, Morton, Stark58 min
Jul 8, 8:48 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail, Oliver, Stark and 1 more57 min
Jul 8, 9:18 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, McLean, Morton, Oliver and 2 more57 min
Jul 8, 9:46 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward59 min
Jul 8, 11:43 PM MDTSevere Thunderstorm WarningBISFoster47 min
Jul 9, 2:06 PM MDTSevere Thunderstorm WarningBISMercer, Oliver39 min
Jul 9, 2:35 PM MDTSevere Thunderstorm WarningBISMorton, Oliver25 min
Jul 9, 2:53 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver52 min
Jul 9, 3:28 PM MDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jul 9, 3:38 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton37 min
Jul 9, 4:07 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh38 min
Jul 9, 4:35 PM MDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh40 min
Jul 9, 4:48 PM MDTSevere Thunderstorm WarningBISDickey, McIntosh57 min
Jul 9, 5:09 PM MDTSevere Thunderstorm WarningBISMcIntosh51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.